A startling pattern of suicides by the most elite American soldiers has followed their use of a controversial anti-malaria drug, an investigation by UPI and CNN has found.
contempt Six Special Forces soldiers who took their lives are all believed to have taken the drug, according to the investigation.
Senator Dianne Feinstein, a California Democrat, voiced concern about Lariam and the Special Forces suicides.
“I have long been concerned about the use of the drug Lariam for service members and other US government employees deployed abroad,” Feinstein said.
“The Department of Defence and all other government agencies that give this drug to their employees should immediately reassess their decision to use Lariam and look for alternatives.”
The Pentagon had announced in February that it was investigating whether there was a link between the drug and any soldier suicides.
But it defends Lariam, known generically as mefloquine, as both highly effective and safe for soldiers to take.
Army medical officials declined requests for an interview but said in a written statement: “We have no data that indicate that Lariam was a factor in any Army suicides in (Iraq or Afghanistan).”
Instead, the Army said, the deaths were linked to “failed personal relationships, financial crises, legal difficulties and mental problems like depression and psychosis” the same factors that trigger suicide in the general public, magnified by ready access to guns.
The psychotic behaviour and suicides are particularly jarring because Special Forces soldiers are highly trained and psychologically vetted.
An Army study in 2000 showed Special Forces soldiers produce more of a chemical in the brain that helps them cope with and recover from extreme duress.
“It’s just antithetical to their whole practice of their craft to suddenly lose control, become depressed, paranoid, hallucinate and become suicidal,” said Paul Ragan, associate professor of psychiatry at Vanderbilt University and a former military psychiatrist.
“You have to look for some exogenous factor, some outside factor, something new in the mix that will change how they’ve otherwise been able to operate.”
Those deaths then raise concerns about the tens of thousands of soldiers who have taken Lariam during the war on terrorism and about dozens of suicides and a handful of murders among troops while overseas or after returning home.
Lariam has physical and mental side effects. A cluster of physical symptoms also appeared in the pattern of Special Forces soldiers who committed suicide, matching those noted by the Food and Drug Administration, including diarrhoea, rash, headaches, trembling and night sweats.